Bottom Line: You are in dangerous territory in liberal dosing with prednisone. Your PCP and rheumatologist are derelict in their duty in not referring you to a Pituitary-specialist endocrinologist for management.
The body produces approximately 5 mg prednisone equivalent in cortisol per day. Prednisone is comparable but not bioequivalet to cortisol. Every day that you take more than 5 mg prednisone you are deepening the depth of Pituitary suppression/HPA suppression and adrenal gland aprophy/disuse. The prospect of HPA axis recovery becomes more dim and more dim.
Why is this a big deal?
The HPA axis is life-essential. Cortisol is needed at a cellular level by EVERY cell in the body. HPA axis suppression leads to broad endocrine dysruption/failure and secondary organ failure.
Yes, you feel better on a higher dose of prednisone. I know. I have been where you are, myself. Liquid prednisone (prednisolone) was my golden elixir. I would feel measurably better within 30-45 minutes of a 15 mg swig of prednisolone. Prednisone has substantial anti-inflammatory benefits, easing inflammatory pain. Prednisone is also activating. It provides a boost of energy chemically similar to
adrenaline, like super charged caffeine.
To your private e-mail, I sent you links to the UK/British/NIH Addison’s Society, and informative PDF downloadable guides for both physicians and patients. Your PCP, in particular, would benefit from the information. The information in these PDF guides is immensely valuable.
By continuing to dose indiscriminately with prednisone as you are, you are placing yourself in an increasingly grave situation. You are walking on a narrow balance beam. A small perturbation will send you off the narrow beam that you now walk in your friendship with prednisone.
The positive benefits/effects of prednisone that you feel at 10 mg will lessen over time. You will begin to dose with higher amounts of prednisone to derive the same effect, chasing to higher doses.
Why? The sliver of HPA axis function that you may have will sputter and lessen over time. The small amount of cortisol that you are producing will lessen to a trickle. Leaving you 100% dependent on exogenous corticosteroid for life/survival.
Let me be as clear as daylight . . The life of someone with adrenal insufficiency is not a comfortable life. My life is a shell of an existence. Even with steroid replacement therapy. The extensive intestinal perforation that I experienced was due corticosteroid induced tissue thinning. I have a permanent ileostomy and wear an ostomy pouch. have steroid induced glaucoma with loss of peripheral vision. I have advanced avascular necrosis of both hips and jaw. Sever osteoporosis (also steroid induced) prevents surgical total hip replacement as an option. Pain? I am on both a Fentanyl patch and oral dilaudid, a combined dose far above the CDC guidelines. Palliative Care is my medical “home,” with a focus on care and
comfort measures. Addison’s effects every aspect of my being - mind, body, and soul. Every day. My quality of life is low/marginal. It saddens me to my core. I am 56 years of age. A petite/tiny person. My mind remains sharp. It is my only remaining quality not affected.
That you are writing/posting seeking assurance of your relationship with prednisone leaves me to the opinion that you, yourself, know that you your relationship with prednisone is troubling.
It is as if you are piloting a 747 jetliner without a pilot’s license.
I think if you are honest with yourself you will agree that you have no idea what you are doing.
Your PCP and rheumatologist have left you to your dosing decisions. Theirs is a dereliction of duty.
If you did not receive the UK/British Addisnon Society links, I will send them along to you again. Download the attached PDFs.
I gather you are close/friendly to your PCP. Put on your eye glasses and begin to see clearly where your relationship with your PCP is placing you in medical jeopardy. Indiscriminate dosing with prednisone has you in a precarious state. You will not look back on your PCP with favor or kindness.
You are scared for your health - current health and future health. You rightly should be concerned. The intrinsic ringing alarm bells that only you can hear are ringing for a purpose. Act in your innate concerns. Your intuition is correct. You are in peril.
Get yourself to a Pituitary-specialist endocrinologist or designated Pituitary Center.
Pronto. Double pronto.
The National Adrenal Disease Foundation can help you. I am happy to fax the listings of MD providers and designated centers from the Pituitary Network Association. You NEED a specialist. Pituitary-adrenal conditions are complex and complicated, a spider’s web. This is diagnosis that requires competency in its designation and management.
You have my e-mail.
Take some time to digest the information . .
And get moving to make a plan to see a specialist for a consultation.
After being dismissed by physicians for 3-4 years, I ended up in the ER in an full-blown Addisonian crisis and coma that served as
the critical event that provided a diagnosis.
Pituitary failure, wide-spread endocrine dysfunction
Mixed connective tissue disorder
Extensive intestinal perforation with sepsis, permanent ileostomy
Avascular necrosis of both hips and jaw
Receiving Palliative Care (care and comfort)
Post Edited ((Seashell)) : 10/19/2018 10:26:03 AM (GMT-6)